IDEAS home Printed from https://ideas.repec.org/a/spr/joecth/v21y2003i2p241-261.html
   My bibliography  Save this article

Claims problems and weighted generalizations of the Talmud rule

Author

Listed:
  • Toru Hokari
  • William Thomson

Abstract

We investigate the existence of consistent rules for the resolution of conflicting claims that generalize the Talmud rule but do not necessarily satisfy equal treatment of equal. The first approach we follow starts from the description of the Talmud rule in the two-claimant case as “concede-and-divide”, and an axiomatic characterization for the rule. When equal treatment of equals is dropped, we obtain a one-parameter family, “weighted concede-and divide rules”. The second approach starts from the description of the Talmud rule as a hybrid of the constrained equal awards and constrained equal losses rules, and weighted generalizations of these rules. We characterize the class of consistent rules that coincide with weighted concede-and divide rules rules in the two-claimant case or with weighted hybrid rules. They are defined by partitioning the set of potential claimants into “priority classes” or “half-priority classes” respectively, and selecting reference weights for all potential claimants. For the first approach however, and in each class with more than two claimants, equal treatment is actually required Copyright Springer-Verlag Berlin Heidelberg 2003

Suggested Citation

  • Toru Hokari & William Thomson, 2003. "Claims problems and weighted generalizations of the Talmud rule," Economic Theory, Springer;Society for the Advancement of Economic Theory (SAET), vol. 21(2), pages 241-261, March.
  • Handle: RePEc:spr:joecth:v:21:y:2003:i:2:p:241-261
    DOI: 10.1007/s00199-002-0314-7
    as

    Download full text from publisher

    File URL: http://hdl.handle.net/10.1007/s00199-002-0314-7
    Download Restriction: Access to full text is restricted to subscribers.

    As the access to this document is restricted, you may want to search for a different version of it.

    More about this item

    Keywords

    Keywords and Phrases: Claims problems; Weighted generalizations of Talmud rule; Consistency; Converse consistency.; JEL Classification Numbers: C71; D71.;

    JEL classification:

    • C71 - Mathematical and Quantitative Methods - - Game Theory and Bargaining Theory - - - Cooperative Games

    Statistics

    Access and download statistics

    Corrections

    All material on this site has been provided by the respective publishers and authors. You can help correct errors and omissions. When requesting a correction, please mention this item's handle: RePEc:spr:joecth:v:21:y:2003:i:2:p:241-261. See general information about how to correct material in RePEc.

    For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Sonal Shukla) or (Rebekah McClure). General contact details of provider: http://www.springer.com .

    If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

    We have no references for this item. You can help adding them by using this form .

    If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your RePEc Author Service profile, as there may be some citations waiting for confirmation.

    Please note that corrections may take a couple of weeks to filter through the various RePEc services.

    IDEAS is a RePEc service hosted by the Research Division of the Federal Reserve Bank of St. Louis . RePEc uses bibliographic data supplied by the respective publishers.